Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 26, NWS Elko, NV

December 23, 2014Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Dec 23, 2014, 2:38 PM PST for Elko County, Nye County, Nevada. It took effect at Dec 24, 2014, 10:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2014, 2:38 PM PST (22:38 UTC)
In effect from
Dec 24, 2014, 10:00 PM PST
Expired
Dec 25, 2014, 2:17 PM PST
In force
16 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS75 KLKN 232238
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
238 PM PST TUE DEC 23 2014

...A STRONG COLD FRONT WILL BRING GUSTY WINDS TO THE WENDOVER AND
SILVER ZONE PASS AREAS...

NVZ033-241645-
/O.NEW.KLKN.WI.Y.0026.141225T0900Z-141226T0000Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
238 PM PST TUE DEC 23 2014

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 AM TO 4 PM PST THURSDAY. 

* IMPACTS: STRONG GUSTY WINDS WILL CREATE HAZARDOUS DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG
  WIND GUSTS COULD CAUSE A LOSS OF CONTROL WHILE DRIVING. 

* WINDS: SUSTAINED NORTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH.
  HIGHER PASSES AND SUMMITS COULD SEE HIGHER GUSTS.

* TIMING: THE COLD FRONT WILL PUSH THROUGH LATE THURSDAY EVENING
  AND EARLY FRIDAY MORNING. THE STRONGEST WINDS WILL BE RIGHT
  ALONG AND BEHIND THE COLD FRONT. WINDS WILL REMAIN GUSTY THROUGH
  FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

94
4 follow-up statements
174 
WWUS75 KLKN 241028
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
228 AM PST WED DEC 24 2014

...A STRONG COLD FRONT WILL BRING GUSTY WINDS TO THE WENDOVER AND
SILVER ZONE PASS AREAS...

NVZ033-250000-
/O.CON.KLKN.WI.Y.0026.141225T0900Z-141226T0000Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
228 AM PST WED DEC 24 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST THURSDAY.

* IMPACTS: STRONG GUSTY WINDS WILL CREATE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN 
  STRONG WIND GUSTS COULD CAUSE A LOSS OF CONTROL WHILE DRIVING. 

* WINDS: SUSTAINED NORTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH. 
  HIGHER PASSES AND SUMMITS COULD SEE HIGHER GUSTS.

* TIMING: THE COLD FRONT WILL PUSH THROUGH LATE THURSDAY 
  EVENING AND EARLY FRIDAY MORNING. THE STRONGEST WINDS WILL 
  BE RIGHT ALONG AND BEHIND THE COLD FRONT. WINDS WILL REMAIN 
  GUSTY THROUGH FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
080 
WWUS75 KLKN 242203
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
203 PM PST WED DEC 24 2014

...A STRONG COLD FRONT WILL BRING GUSTY WINDS TO PORTIONS OF
NORTHERN AND CENTRAL NEVADA...

NVZ040-041-251615-
/O.EXB.KLKN.WI.Y.0026.141225T0600Z-141226T0000Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
203 PM PST WED DEC 24 2014

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY. 

* IMPACTS: STRONG GUSTY WINDS WILL CREATE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN 
  STRONG WIND GUSTS COULD CAUSE A LOSS OF CONTROL WHILE DRIVING. 

* WINDS: SUSTAINED NORTHWEST 20 TO 35 MPH WITH GUSTS TO 50 MPH.
  HIGHER PASSES AND SUMMITS COULD SEE HIGHER GUSTS.

* TIMING: THE COLD FRONT WILL PUSH THROUGH LATE THURSDAY 
  EVENING AND EARLY FRIDAY MORNING. THE STRONGEST WINDS WILL 
  BE RIGHT ALONG AND BEHIND THE COLD FRONT. WINDS WILL REMAIN 
  GUSTY THROUGH FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ033-251615-
/O.CON.KLKN.WI.Y.0026.141225T0900Z-141226T0000Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
203 PM PST WED DEC 24 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST THURSDAY.

* IMPACTS: STRONG GUSTY WINDS WILL CREATE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN 
  STRONG WIND GUSTS COULD CAUSE A LOSS OF CONTROL WHILE DRIVING. 

* WINDS: SUSTAINED NORTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH. 
  HIGHER PASSES AND SUMMITS COULD SEE HIGHER GUSTS.

* TIMING: THE COLD FRONT WILL PUSH THROUGH LATE THURSDAY 
  EVENING AND EARLY FRIDAY MORNING. THE STRONGEST WINDS WILL 
  BE RIGHT ALONG AND BEHIND THE COLD FRONT. WINDS WILL REMAIN 
  GUSTY THROUGH FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

PJS
601 
WWUS75 KLKN 251128
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
328 AM PST THU DEC 25 2014

...A STRONG COLD FRONT WILL CONTINUE TO BRING GUSTY WINDS TO
PORTIONS OF NORTHERN AND CENTRAL NEVADA...

NVZ040-041-260000-
/O.CON.KLKN.WI.Y.0026.000000T0000Z-141226T0000Z/
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
328 AM PST THU DEC 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* IMPACTS: STRONG GUSTY WINDS WILL CREATE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN 
  STRONG WIND GUSTS COULD CAUSE A LOSS OF CONTROL WHILE DRIVING. 

* WINDS: NORTHWEST 20 TO 35 MPH WITH GUSTS TO 50 MPH. 

* TIMING: THE COLD FRONT WILL PUSH THROUGH TODAY. THE STRONGEST
  WINDS WILL BE RIGHT ALONG AND BEHIND THE COLD FRONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ033-260000-
/O.CON.KLKN.WI.Y.0026.000000T0000Z-141226T0000Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
328 AM PST THU DEC 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* IMPACTS: STRONG GUSTY WINDS WILL CREATE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN 
  STRONG WIND GUSTS COULD CAUSE A LOSS OF CONTROL WHILE DRIVING. 

* WINDS: NORTHWEST 20 TO 35 MPH WITH GUSTS TO 55 MPH. 

* TIMING: THE COLD FRONT WILL PUSH THROUGH TODAY. THE STRONGEST
  WINDS WILL BE RIGHT ALONG AND BEHIND THE COLD FRONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
541 
WWUS75 KLKN 252217
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
217 PM PST THU DEC 25 2014

...MORE BLOWING SNOW ACROSS PORTIONS OF NORTHERN NEVADA...

.WINDS HAVE DECREASED A TAD. EXPECT GUSTY WINDS INTO THE EVENING
BUT WILL BE BELOW ADVISORY CRITERIA. SNOW WILL CONTINUE TO BLOW.

NVZ033-040-041-252330-
/O.CAN.KLKN.WI.Y.0026.000000T0000Z-141226T0000Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
NORTHEASTERN NYE COUNTY-
217 PM PST THU DEC 25 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE STILL GUSTY AND BLOWING IN THE WAKE OF THE FRONTAL
PASSAGE. HOWEVER...THEY ARE BELOW WIND ADVISORY CRITERIA.

$$

PJS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:33 AM PST, 11 hours 5 minutes earlier.

Area forecast discussion, Dec 23, 3:33 AM PST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
333 AM PST TUE DEC 23 2014

.SYNOPSIS...WARM AND DRY TODAY. PRECIPITATION RETURNS TO HUMBOLDT
COUNTY ON WEDNESDAY...WITH RAIN CHANGING TO SNOW BY WEDNESDAY
EVENING AS A COLD FRONT MOVES SOUTHEAST ACROSS NEVADA. SNOW WILL
COVER THE REGION BY CHRISTMAS MORNING. A FEW FLURRIES WILL LINGER
ON CHRISTMAS DAY WITH MUCH COLDER TEMPERATURES INTO NEXT WEEKEND.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. MOSTLY CLEAR ACROSS NORTHERN
AND CENTRAL NEVADA EARLY THIS MORNING. KEPT PATCHY FREEZING FOG IN
THE FORECAST FOR MANY VALLEY LOCATIONS THIS MORNING AS RECENT
MOISTURE...CLEARING SKIES...AND MUCH LIGHTER WINDS ALL FAVOR ITS
FORMATION...ESPECIALLY NEAR BODIES OF WATER. WARM AND DRY TODAY AS
HIGH PRESSURE BUILDS IN FROM THE WEST.

WEST COAST RIDGE WEAKENS ON WEDNESDAY AS A TROUGH DROPS IN FROM
THE GULF OF ALASKA/PACIFIC NORTHWEST. BY WEDNESDAY AFTERNOON
MODELS IN AGREEMENT THAT SHOWERS RETURN TO NORTHWEST HUMBOLDT
COUNTY. WITH THE APPROACHING SYSTEM...WINDS OVER WESTERN NEVADA
WILL BECOME GUSTY ON WEDNESDAY WITH BLOWING DUST IMPACTING
PORTIONS OF HUMBOLDT AND LANDER COUNTIES. COLD FRONT CONTINUES TO
MOVE SOUTHEAST WEDNESDAY EVENING WITH PRECIPITATION SPREADING
ACROSS NORTHERN AND INTO CENTRAL NEVADA BY 10 PM. PRECIPITATION IN
VALLEY AREAS WILL BEGIN AS RAIN THEN TURN TO SNOW. HEAVIEST SNOW IS
EXPECTED OVER NORTHERN ELKO COUNTY...THE RUBY MOUNTAINS...SOUTHERN
LANDER AND EUREKA COUNTIES...AS WELL AS WHITE PINE COUNTY WHERE
MOST AREAS CAN EXPECT 2 TO 6 INCHES. ZONES/LOCATIONS WITH LOWER
ELEVATIONS...GENERALLY BELOW 6000 FEET...WILL HAVE LIGHTER SNOW
AMOUNTS...LIKELY IN THE HALF INCH TO 2 INCH RANGE AS SOME OF THE
INITIAL MOISTURE FALLS AS RAIN. STILL HAVE SOME MINOR TIMING AND
QPF DISCREPANCIES BETWEEN MODELS...WITH TROUGH ENERGY SPLITTING
SLIGHTLY WITH NEW MODEL RUNS. LIGHT SNOW WILL LINGER OVER MAINLY
JUST THE MOUNTAINS ON CHRISTMAS DAY. MUCH COLDER ON CHRISTMAS DAY
WITH HIGHS IN THE LOW TO MID 30S FOR MOST VALLEY LOCATIONS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. THE MODELS ARE IN VERY
GOOD AGREEMENT THIS MORNING AFTER SEVERAL RUNS WHERE TIMING AND
DEPTH OF AN INCOMING CHRISTMAS DAY TROUGH WERE CONCERNING.

THERE WILL BE SOME LINGERING SHOWERS ACROSS EASTERN NEVADA
CHRISTMAS NIGHT THROUGH PERHAPS FRIDAY EVENING AS THE COLD
TROUGH THAT PROMISES TO BRING ACCUMULATING SNOW TO MUCH OF THE
GREAT BASIN EXITS QUICKLY INTO UTAH. THERE WILL BE A DRY BUT VERY
COLD PATTERN DEVELOPING THEREAFTER AS THE TROUGH WILL OPENS
TOWARDS THE NORTHEAST. H7 TEMPERATURES ARE SHOWING UP IN THE -12
TO -15 C RANGE. THERE IS ANOTHER SHORT WAVE FEATURE THAT WILL
BRING A SHOT OF PRECIPITATION ON SUNDAY AND PREVENT THE AIR MASS
FROM MODIFYING. THIS SW WILL BE DROPPING IN FROM THE NORTH SO PRE-
FRONTAL WARMING WILL BE MINIMAL...SHOULD BE ALL SNOW. AT THIS
TIME...LIGHT ACCUMULATIONS ARE EXPECTED THROUGH SUNDAY. HOWEVER
LOOKING AHEAD...A COLD FRONT MAY DROP DOWN THROUGH NORTHERN AND
CENTRAL NEVADA SUNDAY NIGHT AND MONDAY PRODUCING MORE SNOWFALL.

&&

.AVIATION...EXPECTING SOME FOG IN THE ELKO AREA THIS MORNING PRIOR
TO DAYBREAK. OTHERWISE VFR CONDITIONS WILL PREVAIL AT KWMC KEKO
KELY AND KTPH THROUGH WEDNESDAY MORNING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

96/92/92

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:38 PM PSTWinter Storm WarningLKNElko, White Pine53 hr
Dec 23, 2:38 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine53 hr

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.